Alert archive / Utah / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Dec 12, 2021, 2:50 PM MST for 7 counties in Utah. It took effect at Dec 14, 2021, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 2:50 PM MST (21:50 UTC)
- In effect from
- Dec 14, 2021, 2:00 PM MST
- Expired
- Dec 13, 2021, 3:55 PM MST
- In force
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Piute County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3207 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449 WWUS45 KSLC 122150 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 250 PM MST Sun Dec 12 2021 UTZ125-131100- /O.NEW.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/ Southern Mountains- Including the cities of Brian Head and Alton 250 PM MST Sun Dec 12 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of one to two feet possible. Winds could gust as high as 55 mph. * WHERE...Southern Mountains. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Travel could be very difficult along higher elevation routes including SR-14 and SR-143. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
769 WWUS45 KSLC 131051 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 351 AM MST Mon Dec 13 2021 UTZ125-140000- /O.CON.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/ Southern Mountains- Including the cities of Brian Head and Alton 351 AM MST Mon Dec 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of one to two feet possible. Winds could gust as high as 55 mph. * WHERE...Southern Mountains. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Travel could be very difficult along higher elevation routes including SR-14 and SR-143. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
625 WWUS45 KSLC 132255 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 355 PM MST Mon Dec 13 2021 UTZ125-141200- /O.UPG.KSLC.WS.A.0008.211214T2100Z-211215T1600Z/ /O.NEW.KSLC.WS.W.0008.211215T0000Z-211215T1800Z/ Southern Mountains- Including the cities of Brian Head and Alton 355 PM MST Mon Dec 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 12 to 24 inches. Winds gusting as high as 50 mph. * WHERE...Southern Mountains. * WHEN...From 5 PM Tuesday to 11 AM MST Wednesday. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ110>113-117-141200- /O.NEW.KSLC.WS.W.0008.211215T0000Z-211215T1800Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Central Mountains- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, Indian Canyon, Cove Fort, Fish Lake, and Joes Valley 355 PM MST Mon Dec 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 10 to 18 inches, with locally higher amounts in the upper Cottonwoods. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80, Western Uinta Mountains, Wasatch Plateau/Book Cliffs and Central Mountains. * WHEN...From 5 PM Tuesday to 11 AM MST Wednesday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Strong south winds gusting in excess of 50 mph will precede the snowfall Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ102>107-115-116-118-122-141200- /O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/ Tooele and Rush Valleys-Eastern Box Elder County- Northern Wasatch Front-Salt Lake Valley-Utah Valley- Cache Valley/Utah Portion-Western Millard and Juab Counties- Eastern Juab/Millard Counties-Sanpete Valley-Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, Smithfield, Delta, Little Sahara, Nephi, Scipio, Fillmore, Manti, Ephraim, Mt Pleasant, Beaver, Cedar City, and Milford 355 PM MST Mon Dec 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches along the valley floors, with 3 to 5 inches along the eastern benches. * WHERE...Portions of central, northern and southwest Utah. * WHEN...From 11 PM Tuesday to 11 AM MST Wednesday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...They heaviest snowfall is expected late Tuesday evening through Tuesday night, which will likely impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ119-124-126>129-141200- /O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/ Sevier Valley-Zion National Park-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity- Including the cities of Richfield, Salina, Springdale, Panguitch, Circleville, Koosharem, Bryce Canyon City, Kanab, Escalante, Loa, and Torrey 355 PM MST Mon Dec 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches around Bryce Canyon National Park, and 1 to 3 inches elsewhere. Winds gusting as high as 50 mph. * WHERE...Sevier Valley, Zion National Park, Upper Sevier River Valleys, Bryce Canyon Country, South Central Utah and Capitol Reef National Park and Vicinity. * WHEN...From 11 PM Tuesday to 11 AM MST Wednesday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ108-109-WYZ021-141200- /O.NEW.KSLC.WW.Y.0022.211215T0600Z-211215T1800Z/ Wasatch Back-Bear Lake and Bear River Valley-Southwest Wyoming- Including the cities of Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Evanston, and Lyman 355 PM MST Mon Dec 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches across the Wasatch Back and 1 to 3 inches elsewhere. * WHERE...In Wyoming, Southwest Wyoming. In Utah, Wasatch Back and Bear Lake and Bear River Valley. * WHEN...From 11 PM Tuesday to 11 AM MST Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. For winter road conditions from the Wyoming Department of Transportation, visit http://www.wyoroad.info or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 5:45 AM MST, 9 hours 5 minutes earlier.
Area forecast discussion, Dec 12, 5:45 AM MST, 9 hours 5 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 545 AM MST Sun Dec 12 2021 .SYNOPSIS...Southwest flow will increase through early Tuesday before another winter storm system brings widespread precipitation to the area midweek. && .SHORT TERM (THROUGH 12Z WEDNESDAY)...A moderately strong west- southwest flow aloft is in place over Utah this morning. Upstream, s deepening upper low is noted off the northern BC coast, while a weak embedded shortwave disturbance is currently ejecting into the PacNW. Temperatures have warmed significantly aloft over the past 24 hrs, with it now between -1 to -3C at H7 over a majority of the forecast area. Areas of mid and high clouds and some patchy stratus will continue to cross mainly northern Utah through the day. There is enough of a southeasterly pressure gradient in place to aid locally gusty winds currently across portions of the Wasatch Front and western valleys, and may see some additional mixing down of some of the stronger winds aloft this afternoon to increase areal coverage of gusty/enhanced south winds at the surface today. These winds should enhance mixing and thus result in warmer temperatures today. However, BUFR soundings indicate mixing only from the surface to generally below 750mb across the western valleys and SL valley, so temperatures are just forecast to be slightly above Climo. Eastern valleys should see weaker mixing and thus cooler temperatures. As the upstream storm system continues to carve south along the West Coast tomorrow, H7 winds and surface pressure gradient will continue to strengthen. Global deterministic models remain similar to what they were showing 24 hrs ago, while the NBM has trended winds upward towards this idea. Expect breezy to windy conditions across western Utah and portions of the Wasatch Front once again, but the extent of mixing is still questionable and may keep the area below advisory criteria. On Tuesday, the storm will be on the doorstep. Winds are expected to continue to strengthen, especially during the early part of the afternoon prior to precipitation filling in over the area. These winds will be aided by pressure falls to the northeast ahead of the arrival of the cold front, and mixing should be deeper. The NAEFS and EPS continue to show anomalously strong winds relative to climatology, with speeds greater than the 99th percentile across a good portion of western Utah. The NBM 4.1 shows wind gusts over 40kt across portions of western Utah, so consideration for potential wind highlights may be necessary going forward. Precipitation will fill in across the area late Tuesday through Tuesday night. The trough should move relatively quickly through the area as it becomes more negatively tilted. It is also trending back towards being more cylogenic, so the dynamics should be there for a period of heavier precipitation. This may also result in gusty winds continuing into the Tuesday night period across southern and portions of eastern Utah. There will be ample moisture available for widespread and locally significant precipitation, owing to the inland penetration of an atmospheric river, with NAEFS and EPS IVT remaining anomalously high and in the 99th percentile or greater. Overall precipitation may be limited somewhat by the duration of the storm, but some areas could still be pushing 2 inches of water especially across the southern mountains. With the airmass beginning on the mild side, snow levels should be high initially. However, they should fall rapidly behind the H7 baroclinic zone, but that will not be until Tuesday night. While most valleys are expected to see some snow accumulation, total amounts will be limited by this initial warm airmass. As this time, most lower valleys are not expected to see significant amounts even as mountains may receive a foot or more of snow. .LONG TERM (After 12Z WEDNESDAY)...Active weather will persist through the long term period of the forecast with multiple systems forecast to impact the area. Deterministic and ensemble models are in reasonably good agreement regarding relevant features through Friday. The strongest system will be exiting the area Wednesday morning, however widespread precipitation is forecast to be ongoing during the morning before exiting the area during the afternoon. An exception will be across the northern mountains, where moist upslope flow will promote the continuation of snow showers here. Shortwave ridging is forecast to briefly build into the region by Wednesday evening before giving way to warm advection/isentropic ascent overnight into early Thursday morning in advance of an approaching east Pacific trough. This process will promote the development of snow showers across much of northern UT and SW WY during the morning before activity becomes more diffuse during the afternoon. There is some model disagreement regarding the evolution of this system to close out the work-week, with one model camp favoring a splitting system, while the other model camp favors a consolidated trough. The first scenario would result in a faster end to the snow shower activity and generally lighter amounts, while the second scenario would bring northern Utah (especially the mountains) somewhat higher amounts when compared to scenario 1. Cluster analysis favors the second scenario, but the first scenario remains a possibility with 35% of clusters leaning in this direction. Either way, average to slightly below average temperatures are expected through Friday. Model agreement and associated forecast confidence dwindles by next weekend as ensembles diverge into two camps: one favoring the development of high pressure ridging across portions of the west (supported by 66% of the solution space) while on the opposite end of the spectrum the remaining perturbations favor additional troughing over the region. NBM offers a reasonable compromise, and maintains low-end precipitation (snow shower) potential through the weekend across the northern and central mountains along with temperatures a few degrees below climatological normals. && .AVIATION...KSLC...VFR conditions expected through the period with high cloudiness in place. Southerly surface winds are forecast to continue through the period, with gusts topping out in the 25-30kt range today. Surface gusts should decrease to less than 25kt by 00Z, per model forecast soundings. REST OF UTAH AND SOUTHWEST WYOMING...VFR ceilings and visibilities are forecast through the period with thickening high clouds from south to north. Low level wind shear will continue at a few terminals through mid to late morning, with 35-40kt winds forecast between 1kft-2kft AGL at a few locations. Otherwise, gusty afternoon surface wind forecast to develop in wind-prone locations. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/ADeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Winter Storm Watches in Utah, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.